First aid in hypoglycemia

A slight drop in blood sugar (mild hypoglycemia) is a situation of URGENCY and requires action quickly.

However, a severe hypoglycemia is an EMERGENCY situation and requires immediate action.

If you do not have glucagon to treat a severe hypoglycemia or you can not use it …

YOU SHOULD CALL THE EMERGENCY HEALTH SERVICES RIGHT AWAY.

Remember:

Never give food or liquids to someone who has problems to coordinate or swallow, is unconscious or convulsing as a result of a drop in blood sugar.
It could go to the lungs and cause an even greater emergency situation.

GLUCAGON

Injectable glucagon should be used when the child is convulsing, unconscious or has difficulty coordinating or swallowing, as a result of low blood sugar.

It should also be used when the situation does not improve after having consumed food or liquids to treat the first symptoms.

Remember that it can cause nausea and vomiting, so the child should be on their side before receiving the injection.

In more severe hypoglycemia, it is possible for the person to have a seizure

This is even more common in children

ARE YOU INTERESTED?

Join the list and we'll explain everything to you

The child can make sudden movements, get tense and even fall. Therefore, not only do you have to treat hypoglycemia, but you also have to protect him/her:

  1. Do not immoblize a child who is having a seizure. Remove any object that may be around him/her; especially if it can hurt.
  2. Put him/her on its side and make sure nothing blocks his/her nose or mouth. The child must be able to breathe easily.
  3. Loosen the garments that can tighten, this will allow the child to move and breathe better.
  4. Put something under their head, if possible. For example: a rolled cushion, towel or wrapped coat.
  5. Do not put anything in his/her mouth because it could go to their lungs and cause an even more serious emergency situation.
  6. Inject glucagon for emergencies. To do it safely, you should try to stop the child moving whilst you are doing it. Afterwards, do not stop his/her movements.
  7. Glucagon often stops seizures.
  8. If they have stopped, check blood glucose to know how low he/she is. Do not try to do it if you have to immobilize the child for checking blood sugar.

AFTER INJECTION

Immediately call emergency health services or take the child to the nearest hospital for examination by qualified health personnel. Do not wait to see if he/she responds to the glucagon injection, this may take up to 20 minutes.

The child must be permanently watched whilst help arrives.

Keep calm. Although glucagon is a fast-acting medication, it usually takes a minimum of 10-15 minutes to start working.

If after 20 minutes the emergency services have not arrived and the child has not improved, he/she should receive a second dose of glucagon.

When the child recovers and can swallow, he/she should consume slow-absorption carbohydrates. For example: cookies, bread sticks, etc.
Keep in mind that the child should not eat solid foods if they still have nausea. If this is the case, it is better to wait until he/she recovers. Then, a good option, may be to give something liquid like a juice. And if the child does not vomit, then he/she can consume the slow-absorption carbohydrates.

It is recommended that someone who has been present during the seizure stays in the hospital whilst the child is being treated. For health workers, it may be useful to know when and how the seizure began, as well as how the child moved during the seizure.

Treatment in the hospital is not always necessary since the behaviour in a hypoglycemia is different in each child.

Even if glucagon works and the child is examined by a doctor, it would be advisable to contact your health center. Episodes of recurrent hypoglycemia, especially if severe, may indicate a need to adjust medication, review feeding patterns, etc.

We have a lot of wishes about the rare diseases causing hypoglycemia...
Do you help our Wishing Tree to grow?

CAN I PREVENT THEM?
WHAT DO I DO IN AN HIPO?
RISK OF BRAIN DAMAGE